Maryland, 2018

High Wind in Maryland, March 2 to 3, 2018

March 2 to 3, 2018 · NWS LWX · 18 events in 18 counties and zones

A low pressure system moving eastward from the central United States on Thursday March 1st, intensified rapidly as it moved offshore Thursday night and early Friday, deepening to 974 mb by the evening of Friday March 2nd. Strong winds were present in the low levels of the atmosphere due to the strengthening pressure gradient, and were able to mix down to the surface in strong wind gusts under…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system moving eastward from the central United States on Thursday March 1st, intensified rapidly as it moved offshore Thursday night and early Friday, deepening to 974 mb by the evening of Friday March 2nd.

Strong winds were present in the low levels of the atmosphere due to the strengthening pressure gradient, and were able to mix down to the surface in strong wind gusts under northwest flow cold air advection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 9:49 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 1, 9:49 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
949 PM EST Thu Mar 1 2018

.SYNOPSIS...
Low pressure will pass by to the north tonight and it will
rapidly intensify as it develops into a coastal low off the New
England Coast for Friday. The low will slowly drift east Friday
night through Saturday. High pressure will gradually build
overhead Saturday night through Monday. Low pressure may impact
the area Tuesday and Wednesday of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Quick update to adjust start times earlier for the High Wind
Warnings, as very strong wind gusts are being observed with
frontal passage. Petersburg, WV (KW99) recently gusted to 51
knots (59 mph), and many other stations where the front has
passed through have reported in excess of 40 knots (46 mph).
After this first round of gusts push through, a lull is likely
before winds ramp up again late tonight towards Friday morning.
Previous discussion follows.

Low pressure over the Ohio Valley will pass by to our north
tonight and it will rapidly intensify as it develops into a
coastal low off the New England Coast by Friday morning, and
rapidly intensifies during the day Friday before drifting east
Friday night.

Rain has overspread much of the region this evening, especially
across the northern half of the area. The cold front associated
with the low will pass through our area late this evening and
overnight, first across locations west of the Blue Ridge
Mountains between 9 pm and midnight, then across the rest of the
area between midnight and 3 am. A wind shift to the west and
northwest is expected behind the front and strong winds will
accompany that shift. The gradient will continue to strengthen
overnight causing strong winds. Winds at the top of the mixing
layer continue to be modeled between 60 to 75 knots per latest
multi-model consensus, peaking between 5 am and 12 noon, with
mean mixed layer winds between 50 and 60 knots. Therefore a High
Wind Warning is in effect for the entire region with gusts
around 60 to 70 mph expected. Could see gusts even a bit higher
than that...especially across the ridge tops.

Concern is increasing for the Friday morning hours between 6 am
and 12 noon for the strongest period of winds. A feature similar
to a "sting jet" (Browning 2002, Schultz and Browning 2017) may
cross the region during this time frame, increasing the threat
for the 60-70 mph winds. There will also likely be some
rain/snow showers around during the morning hours, including the
Washington and Baltimore Metropolitan areas. Snowfall could
coat some grassy surfaces but recent warm conditions and
marginal temperatures suggest that paved surfaces will be wet.
Following this period, strong and damaging winds will continue
through Friday and well into Friday night before diminishing
slightly toward morning. The fact that this is a long duration
event and the ground will already be saturated means that
widespread tree damage is expected along with power outages.
This is going to be one of the most powerful wind storms in
recent years. Through this evening...it is a good time to secure
lightweight objects outside, and check flashlights and
batteries as well as other items needed in a power outage.

Upslope snow showers will also develop behind the cold front
late this evening and overnight. Accumulating snow is expected
and travel will be hazardous across these areas due to the
strong winds and snow. A Winter Weather Advisory continues for
these areas. The combination of snow and blowing snow will
reduce vsbys below one-half mile at times making travel very
difficult.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure will gradually build toward the region Saturday
through Saturday night. Gusty winds are still expected Saturday
with 30 to 45 mph gusts most likely. Winds will gradually
diminish Saturday night but it will still be blustery.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A high pressure system centered over eastern
Ontario will be in control Sunday and remain into Monday night
before another storm system approaches from the west on Tuesday.
This system will bring unsettled weather to our region from
early Tuesday and into Wednesday night, with some upslope show
showers possible into Thursday. Another high pressure will build
in for the end of the work week.

High temperatures will be mainly in the 40s, with 30s at higher
elevations. Low temperatures will be in the 20s and 30s.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Low pressure will pass by to the north tonight. Rain will fill
in across the northern terminals and IFR conditions are expected
to develop late this afternoon into this evening. The cold front
associated with the low will pass through between 04 and 07z
from west to east. Strong west to northwest winds will develop
behind the cold front and strong winds will continue through
Friday night as the low rapidly intensifies off the New England
Coast. Gusts around 50 to 60 knots are expected. The strongest
wind gusts are most likely Friday morning into Friday evening.

Winds will slowly diminish a bit late Friday night but still
remain gusty through Saturday. Wind gusts around 30 to 40 knots
are expected during this time. High pressure will build overhead
Saturday night and winds will continue to slowly diminish.

VFR conditions expected Sunday into Monday night,
with gusty winds as high as 25 kts possible. Winds are expected
to taper down on Monday. Rain showers expected to start on
Tuesday and remain into Wednesday causing sub-VFR conditions
over the terminals.

&&

.MARINE...
A cold front will pass through the waters overnight. Low
pressure will rapidly intensify off the New England coast Friday
before slowly drifting east Friday night through Saturday.
Strong northwest winds are expected late tonight through Friday
night. A Gale Warning is in effect for the waters late tonight
and a Storm Warning is in effect for the waters Friday through
Friday night. Gusts of 50 to 60 knots are expected during this
time.

Gusty winds will continue Saturday through Saturday night but
they will be gradually diminishing during this time. A Gale
Warning will likely be needed for the waters Saturday and
possibly into Saturday night.

SCA expected Sunday into Sunday night as low pressure
system moves away from our area. Winds will be on the decrease
on Monday and remain below SCA criteria into Tuesday night.

&&

.TIDES/COASTAL FLOODING...
Strong northwest winds will develop late tonight and continue
through Saturday. Tidal blowout conditions are expected,
especially later Friday through Saturday. Water levels of 2 to 3
feet below MLLW are possible during this time, especially near
times of low tide.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning until 6 AM EST Saturday for DCZ001.
MD...High Wind Warning until 6 AM EST Saturday for MDZ003-501-502.
     Winter Weather Advisory until 10 AM EST Friday for MDZ501.
     High Wind Warning until 6 AM EST Saturday for MDZ004-005-013-
     014-016>018-503>506.
     High Wind Warning until 6 AM EST Saturday for MDZ006-011-507-
     508.
VA...High Wind Warning until 6 AM EST Saturday for VAZ025>031-503-
     504-507-508.
     Winter Weather Advisory until 10 AM EST Friday for VAZ503.
     High Wind Warning until midnight EST Friday night for
     VAZ036>039-050-051-056.
     High Wind Warning until 6 AM EST Saturday for VAZ040-052>055-
     057-501-502-505-506.
WV...High Wind Warning until 6 AM EST Saturday for WVZ050>053-055-
     501>506.
     Winter Weather Advisory until 10 AM EST Friday for WVZ501-503-
     505.
MARINE...Storm Warning from 6 AM Friday to 6 AM EST Saturday for
     ANZ530>543.
     Gale Warning until 6 AM EST Friday for ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/MM
SHORT TERM...BJL/MM
LONG TERM...IMR
AVIATION...BJL/MM/IMR
MARINE...BJL/MM/IMR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Mar 1, 10:32 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1032 PM EST Thu Mar 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1032 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A High Wind Warning is in effect overnight. Damaging winds are
likely, which may result in wind damage and power outages.

A Gale Warning is effect for the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect for the entire area Friday
through Friday night. Damaging winds are expected, which will
result in widespread wind damage and numerous power outages.

A Storm Warning is in effect for all the waters for Friday
through Friday night. Gale conditions are expected Saturday and
possibly into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1032 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A High Wind Warning is in effect for the entire area. Damaging
winds are expected, which may result in wind damage and power
outages.

A Winter Weather Advisory is in effect...beginning at 10 pm
tonight for locations along and west of the Allegheny Front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning continues through Friday night. Damaging
winds are expected, which will result in widespread wind damage
and numerous power outages.

A Winter Weather Advisory is in effect until 10 AM on Friday for
locations along and west of the Allegheny Front.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage to the National Weather Service.

In the hours before

Local storm report, Mar 1, 9:46 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
946 PM EST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     NON-TSTM WND GST 1 S PETERSBURG          38.98N  79.13W
03/01/2018  M59 MPH          GRANT              WV   AWOS

&&

EVENT NUMBER LWX1801170

RCM
Local storm report, Mar 1, 9:50 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 PM EST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     NON-TSTM WND GST 2 WSW MONTEREY          38.40N  79.61W
03/01/2018  M69 MPH          HIGHLAND           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1801171

RCM
Local storm report, Mar 1, 9:51 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 PM EST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     NON-TSTM WND GST 2 WSW MONTEREY          38.40N  79.61W
03/01/2018  M60 MPH          HIGHLAND           VA   TRAINED SPOTTER

&&

CORRECTED EVENT

EVENT NUMBER LWX1801171

RCM
Special weather statement, Mar 1, 10:37 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1037 PM EST Thu Mar 1 2018

ANZ530>543-DCZ001-MDZ003>006-011-013-014-016>018-501>508-
VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-501>506-021100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Hagerstown, Frederick,
Ballenger Creek, Eldersburg, Westminster, Reisterstown,
Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton,
College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie,
Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton,
St. Charles, Waldorf, Lexington Park, California,
Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby,
Prince Frederick, Frostburg, Cumberland, Germantown, Damascus,
Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon,
Columbia, Ellicott City, Jarrettsville, Aberdeen, Staunton,
Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock,
Mount Jackson, New Market, Winchester, Luray, Shenandoah,
Stanley, Front Royal, Berryville, Lovingston, Charlottesville,
Stanardsville, Madison, Orange, Gordonsville, Culpeper,
Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falmouth, Fredericksburg, Dahlgren,
Warrenton, Turnbull, Hightown, Monterey, Purcellville, Leesburg,
Ashburn, Sterling, Big Meadows, Wintergreen, Romney, Paw Paw,
Martinsburg, Charles Town, Shepherdstown, Moorefield, Bayard,
Mount Storm, Petersburg, Elk Garden, Antioch, Keyser, New Creek,
Ridgeville, Russelldale, Headsville, Fort Ashby, Riverton,
Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
1037 PM EST Thu Mar 1 2018

...A HIGH-IMPACT WINDSTORM IS FORECAST FOR THE GREATER
BALTIMORE/WASHINGTON REGION OF THE MID-ATLANTIC OVERNIGHT THROUGH
EARLY SATURDAY MORNING...

At 10:00 PM EST, winds are rapidly increasing in the Potomac
Highlands, with reports of a 59 MPH wind gust in Petersburg, WV,
48 MPH wind gust in Harrisonburg, VA, and a 60 MPH wind gust in
Monterey, VA.

High winds will continue to progress eastward towards the major
metropolitan areas of Baltimore and Washington overnight. By
daybreak, winds across the region will be from the northwest
sustained at 30-40 MPH, with gusts 60-70 MPH. Isolated wind gusts
could reach 80 mph, particularly at higher elevations west of the
Interstate 95 corridor. The greatest winds will occur between 6:00
AM EST and Noon EST Friday; however, winds will continue to gust
from 55-65 MPH in the afternoon and continue through Friday night.

This will be a prolonged, high-impact windstorm for the region,
with many downed trees and power lines expected. In addition to
the magnitude of the high wind gusts, the duration of the winds
will add to the hazardous nature of this event, as winds will
continue through the weekend before diminishing below 30 mph
Sunday afternoon. This will hamper the repair of power lines and
tree removal.

Widespread power outages are expected. Travel will be difficult,
especially for high profile vehicles. Pedestrians will face very
hazardous conditions, and need to be aware of wind-borne
projectiles. People should avoid being outside in forested areas
and around trees and branches. If possible, remain in the lower
levels of your homes during the windstorm, and avoid windows. If
you use a portable generator, follow manufacturer's instructions
and do not use inside homes, garages, or apartments.

A High Wind Warning is in effect starting late this evening and
continuing through 6:00 AM EST Saturday. This includes the greater
metropolitan areas of Baltimore and Washington DC. A low pressure
system located this evening over western Pennsylvania will deepen
overnight and move to a position south of Cape Cod on Friday
morning.

LAT...LON 3826 7979 3921 7931 3919 7949 3921 7949
      3972 7893 3972 7623 3955 7608 3927 7663
      3804 7632 3824 7681 3885 7703 3846 7733
      3838 7702 3814 7707 3825 7737 3799 7764
      3813 7821 3754 7883

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Extreme Western Allegany

When
March 2, 12:15 AM EST to 7:57 PM EST
Where
Extreme Western Allegany forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

A wind gust of 60 mph as reported at Frosburg.

High Wind, Central and Eastern Allegany

When
March 2, 12:15 AM EST to 7:57 PM EST
Where
Central and Eastern Allegany forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

The 911 call estimated about 55 calls related due to downed trees and power lines.

High Wind, Carroll

When
March 2, 2:30 AM EST to March 3, 12:41 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

There were two calls regarding trees on houses due to high wind.

High Wind, St. Mary'S

When
March 2, 4:12 AM EST to March 3, 12:41 AM EST
Where
St. Mary'S forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
911 Call Center
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

A wind gust of 60 mph was reported near Chaptico and a wind gust of 69 mph was reported at Patuxent River. Shingles and siding was blown off of multiple homes near California, and several trees were down.

The St. Marys 911 center reported around 150 calls due to wind damage to trees, wires and shingles.

High Wind, Northwest Montgomery

When
March 2, 5:00 AM EST to March 3, 12:41 AM EST
Where
Northwest Montgomery forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Numerous trees were down across Montgomery County. A large tree fell onto a house near Laytonsville, and siding was also blown off the house. A wind gust of 60 mph was reported in Clarksburg.

High Wind, Central and Southeast Montgomery

When
March 2, 5:00 AM EST to March 3, 12:41 AM EST
Where
Central and Southeast Montgomery forecast zone
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Numerous trees were down across Montgomery County. A tree fell onto a house near Glenmont. A tree also fell onto a house in Gaithersburg along the 9700 block of Rutley Road. A wind gust of 64 mph was reported in Gaithersburg. A tree fell into a house causing the roof to collapse in the 16800 block of Westbourne Terrace.

A large tree was uprooted and fell onto six cars in the Bristol Square Condominium Complex off of Pooks Hill Road. A large tree was blocking several lanes of the Inner Loop of the Capital Beltway near MD-355.

A tree fell onto a car blocking Fernwood Road near Tusculum Road, resulting in an injury. A tree fell onto a care near the intersection of Beach Drive and Knowles Avenue, resulting in an injury. A tree fell onto a house near Glenmont.

The 911 Center reported approximately 500 calls of wind damage, mainly from trees and wires down blocking roads, and on cars and houses.

High Wind, Northwest Howard

When
March 2, 5:00 AM EST to March 3, 12:41 AM EST
Where
Northwest Howard forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

A tree was down blocking Frederick Road between Carrs Mill Road and Morgan Station Road.

High Wind, Central and Southeast Howard

When
March 2, 5:00 AM EST to March 3, 12:41 AM EST
Where
Central and Southeast Howard forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Numerous trees were reported down across southeastern Howard County.

High Wind, Frederick

When
March 2, 5:12 AM EST to March 3, 12:41 AM EST
Where
Frederick forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A wind gust of 61 mph was reported at the Frederick Municipal Airport. US 15 was closed due to downed trees near Briggs Ford Road.

High Wind, Northwest Harford

When
March 2, 5:36 AM EST to March 3, 12:41 AM EST
Where
Northwest Harford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Numerous trees were down across Harford County.

High Wind, Southeast Harford

When
March 2, 5:36 AM EST to March 3, 12:41 AM EST
Where
Southeast Harford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Numerous trees were down across Harford County.

High Wind, Prince Georges

When
March 2, 5:36 AM EST to March 3, 12:41 AM EST
Where
Prince Georges forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
911 Call Center
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

A wind gust of 58 mph was reported in Upper Marlboro. A wind gust of 61 mph was reported at Andrews Air Force Base. Numerous trees were down across the county from high winds. The Prince Georges County 911 center reported approximately 1000 wind-related calls, mainly for trees and wires down.

High Wind, Northern Baltimore

When
March 2, 6:36 AM EST to March 3, 12:41 AM EST
Where
Northern Baltimore forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Numerous trees were down due to high winds.

High Wind, Southern Baltimore

When
March 2, 6:36 AM EST to March 3, 12:41 AM EST
Where
Southern Baltimore forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Numerous trees were down due to high winds. A large tree branch fell onto a pedestrian in the 11000 block of Cedar Lane resulting in a fatality.

High Wind, Charles

When
March 2, 8:38 AM EST to March 3, 12:41 AM EST
Where
Charles forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
911 Call Center
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

A wind gust of 60 mph was reported near Tompkinsville. The Charles County 911 Center reported approximately 80 reports of downed trees or power lines.

High Wind, Calvert

When
March 2, 8:38 AM EST to March 3, 12:41 AM EST
Where
Calvert forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

The Calvert County 911 center reported around 1000 wind-related calls, mainly for trees and wires down.

High Wind, Anne Arundel

When
March 2, 12:00 PM EST to March 3, 12:41 AM EST
Where
Anne Arundel forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
911 Call Center
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A wind gust of 64 mph was reported at Annapolis (KNAK). A wind gust of 62 mph was reported at Glen Burnie, and 61 mph was reported at Baltimore-Washington International.

The Anne Arundel County 911 Center reported around 65 calls due to trees and wires down.

High Wind, Washington

When
March 2, 12:15 PM EST to 7:57 PM EST
Where
Washington forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

A wind gust of 61 mph was reported at the Hagerstown Regional Airport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Southern Baltimore2018-03-0277FemaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746549, 746550, 746556, 747282, 747252, 747257, 747267, 747268, 746554, 747250, 747251, 747274, 746558, 746559, 747277, 747286, 747291, 746547.